Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

April 28, 2021Jefferson County, Kentucky

NWS Louisville, KY issued this special weather statement at Apr 28, 2021, 4:03 PM EDT for Jefferson County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 4:03 PM EDT (20:03 UTC)
Expired
Apr 28, 2021, 4:30 PM EDT
In force
27 min
Issued by
NWS Louisville, KY

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 41 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS83 KLMK 282003
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
403 PM EDT Wed Apr 28 2021

INZ092-KYZ030-031-034-282030-
Clark-Jefferson-Oldham-Shelby-
403 PM EDT Wed Apr 28 2021

...STRONG THUNDERSTORM MOVING THROUGH LOUISVILLE...

At 401 PM EDT, a strong thunderstorm was located over Louisville, 
moving northeast at 25 mph.

Bowman Field reported 44 mph wind gusts with this storm.

Wind gusts up to 50 mph and half inch hail are possible with this
storm...in addition to brief torrential rainfall.

Locations impacted include...
Louisville, Jeffersonville, Jeffersontown, St. Matthews, Lyndon,
Middletown, and Prospect.

Torrential rainfall is occurring with this storm, and may cause 
minor localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 3816 8566 3820 8577 3843 8565 3829 8537
TIME...MOT...LOC 2001Z 217DEG 16KT 3823 8567 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Apr 28, 2:59 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 28, 2:59 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
259 PM EDT Wed Apr 28 2021

.Short Term...(This evening through Thursday)
Issued at 255 PM EDT Wed Apr 28 2021

Warm advection and moisture surge are well established across the
Ohio Valley, with PWAT now between 1.5-1.7 inches. Convection has
started to develop on the nose of that moisture axis and is now
working into Hancock/Breckinridge Counties and the Hoosier National
Forest. We're marginally unstable with some tall/skinny CAPE, and
roughly 25 kt of effective bulk shear per SPC Mesoanalysis.
Therefore a few of the stronger cells this afternoon could put down
some marginally severe wind gusts.

The bigger and more persistent potential hazard is heavy rain and
flooding, as multiple clusters of showers and storms will traverse
the area through the night and into Thursday. A fairly extensive
precip shield over southern Missouri will track ENE, most likely
across southern Indiana tonight. There's a sharp contrast in QPF,
with totals likely to approach, and locally exceed 2 inches by 12Z
Thursday across southern Indiana, while south-central Kentucky can
expect just a tenth or two, before some substantial dry time
overnight.

Upper wave will drive the sfc cold front SE across the region on
Thursday. Likely-categorical POPs across the board, with locally
heavy rainfall as the primary threat and near-severe wind gusts as
secondary. At this time it looks like the front will be progressive
enough that no expansion of the Flood Watch is needed. However, if
the heavy rainfall works out tonight in the Watch area, it won't
take much additional rainfall to cause new or aggravated flooding.
Temps will be at the mercy of precip, but almost certainly will be
above normal highs for late April after an anomalously warm start.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 230 PM EDT Wed Apr 28 2021

By Thursday evening, the sfc cold front is expected to be passing
through the CWA, with only some light lingering showers to speak of
for the start of the long term period. Dry and cool air will be
filtering in behind the front, which will help lower our Friday
morning low temps back down to climate norms for late April (around
50F) and put an end to any precip chances.

Dry weather is expected for Friday as a sfc high begins to build out
of the Plains and low-level ridging keeps NNW flow over our region.
Any lingering post-frontal stratus clouds should exit by the morning
hours, leaving mostly sunny skies for Friday afternoon as temps
range from the low-mid 60s in the Bluegrass to the upper 60s for
areas west of I-65. By Friday evening, the 1024mb sfc high should be
sitting overhead, providing a clear and calm night for the Ohio
Valley. Lows for Saturday morning look to be a touch cooler, with
thermometers expected to read out mid-upper 30s for the Bluegrass,
and low-mid 40s for everywhere else. Some patchy frost may be
possible Saturday morning for those along the I-75 corridor where
the coolest temps are expected.

High pressure will remain in place over Kentucky as we head into the
weekend, which will make for a beautiful first Saturday in May. With
plenty of sunshine and light winds, expect afternoon temps to reach
the 70F mark, and most likely a few degrees warmer in urban areas
and for our south-central Kentucky counties. The sfc high will be
sliding off to our east Saturday night, bring warm return flow to
the region. With deeper southerly winds for Saturday night and into
Sunday, expect temps to rebound on Sunday to the upper 70s and near
80F.

For early next week, a southern stream closed upper level low will
eventually open up and eject northeastward after sitting over
northern Mexico/southern Texas from Friday to Sunday. NBM precip
chances return for the CWA on Sunday, but think the better chances
will come Sunday night and into Monday. Additional shortwaves will
keep PoPs in the forecast for Tuesday and Wednesday as well.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Wed Apr 28 2021

IMPACTS:
- MVFR cigs filling in this afternoon with scattered showers

- Convection increasing late afternoon/evening

- MVFR vis and cigs below 2000 feet Thursday morning.

DISCUSSION: Scattered cloud deck coming in between 2-3K feet will
fill in a MVFR ceiling this afternoon, with scattered, mainly light
showers. Coverage and intensity will increase later in the
afternoon, with VCTS/CB mention and MVFR vis in rain. Could see
brief IFR vis in the heavier showers, and SW winds will become more
gusty and erratic. Most persistent rain overnight will be at HNB,
while BWG goes dry and lifts to a mid-level ceiling. Bands of
showers will become more progressive Thu morning as the front pushes
through, knocking MVFR ceilings below 2000 feet.

CONFIDENCE: Medium confidence on all forecast elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Thursday evening for INZ076>079-083-
     084-089>092.

KY...Flash Flood Watch through Thursday evening for KYZ023>035-038-
     039-045-053.

&&

Short Term...RAS
Long Term...CJP
Aviation...RAS
Hazardous weather outlook, Apr 28, 3:08 PM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
308 PM EDT Wed Apr 28 2021

KYZ036-037-040>043-046>049-054>057-061>067-070>078-081-082-291915-
Scott-Harrison-Woodford-Fayette-Bourbon-Nicholas-Washington-Mercer-
Jessamine-Clark-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-
Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Georgetown, Cynthiana, Versailles,
Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville,
Winchester, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
308 PM EDT Wed Apr 28 2021 /208 PM CDT Wed Apr 28 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Numerous showers and a few thunderstorms tonight could produce
locally heavy rainfall, resulting in minor flooding of low-lying
areas. Gusty winds are also possible in some of the stronger storms
this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Numerous showers and scattered thunderstorms will continue Thursday
along a slow moving cold front. Some storms could become strong
enough to produce gusty winds, and locally heavy rainfall could
result in flooding.

Stay up to date of the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times Wednesday through Thursday.

INZ076>079-083-084-089>092-KYZ023>035-038-039-045-053-291915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Nelson-Larue-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Taylorsville,
Lawrenceburg, Bardstown, and Hodgenville
308 PM EDT Wed Apr 28 2021 /208 PM CDT Wed Apr 28 2021/

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Numerous showers and a few thunderstorms could result in heavy
rainfall and localized flooding tonight. Gusty winds are also
possible with some of the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Numerous showers and scattered thunderstorms will continue into Thursday
along a slow moving cold front. Excessive rainfall may result in
flooding.

Stay up to date of the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times Wednesday through Thursday.

RAS/CJP

In the hours before

Special weather statement, Apr 28, 3:52 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
352 PM EDT Wed Apr 28 2021

INZ090>092-KYZ030-031-034-282015-
Floyd-Clark-Harrison-Jefferson-Oldham-Shelby-
352 PM EDT Wed Apr 28 2021

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE LOUISVILLE
METRO...

At 350 PM EDT, radar indicated strong thunderstorms from 6 miles
west of Shelbyville to Louisville to Corydon. Movement was northeast
at 35 mph.

These storms are producing very heavy rainfall rates. Winds in
excess of 30 mph and pea size hail are also possible with these
storms.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Shelbyville, Lyndon, and Middletown.

Torrential rainfall is occurring with these storms, and may briefly
cause minor localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 3834 8503 3816 8530 3814 8578 3813 8619
      3830 8606 3835 8524
TIME...MOT...LOC 1950Z 244DEG 33KT 3818 8534 3817 8572 3815 8617

13
Special weather statement, Apr 28, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
403 PM EDT Wed Apr 28 2021

INZ092-KYZ030-031-034-282030-
Clark-Jefferson-Oldham-Shelby-
403 PM EDT Wed Apr 28 2021

...STRONG THUNDERSTORM MOVING THROUGH LOUISVILLE...

At 401 PM EDT, a strong thunderstorm was located over Louisville,
moving northeast at 25 mph.

Bowman Field reported 44 mph wind gusts with this storm.

Wind gusts up to 50 mph and half inch hail are possible with this
storm...in addition to brief torrential rainfall.

Locations impacted include...
Louisville, Jeffersonville, Jeffersontown, St. Matthews, Lyndon,
Middletown, and Prospect.

Torrential rainfall is occurring with this storm, and may cause
minor localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3816 8566 3820 8577 3843 8565 3829 8537
TIME...MOT...LOC 2001Z 217DEG 16KT 3823 8567

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:52 PM EDTSpecial Weather StatementLMKJefferson, Shelby23 min
Apr 28, 4:26 PM EDTFlash Flood WarningLMKJefferson64 min
Apr 28, 4:53 PM EDTAreal Flood AdvisoryLMKGrayson, Hardin, Ohio2 hr
Apr 28, 4:16 PM EDTSpecial Weather StatementLMKJefferson, Scott29 min
Apr 28, 4:46 PM EDTAreal Flood AdvisoryLMKJefferson, Scott69 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.